Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Newport/Morehead City, NC

May 20, 2005Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2005, 9:20 PM EDT for Carteret County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 9:20 PM EDT (01:20 UTC)
Expired
May 20, 2005, 10:00 PM EDT
In force
40 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 22 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 210120
SVRMHX
NCC031-210200-
/O.NEW.KMHX.SV.W.0022.050521T0120Z-050521T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
920 PM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOREHEAD CITY...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAUFORT AROUND 925 PM EDT...
  NORTH RIVER AROUND 930 PM EDT...
  BETTIE AROUND 935 PM EDT...
  SMYRNA AROUND 940 PM EDT...
  DAVIS AROUND 950 PM EDT...
  STACY AROUND 955 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3486 7685 3468 7683 3470 7632 3492 7634

$$

18
1 follow-up statement
000 
WWUS52 KMHX 210140
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
941 PM EDT FRI MAY 20 2005

NCC031-210200-
/O.CON.KMHX.SV.W.0022.000000T0000Z-050521T0200Z/
CARTERET NC-
941 PM EDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM EDT FOR
CARTERET COUNTY...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STRAITS...OR NEAR
HARKERS ISLAND...MOVING EAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3486 7685 3468 7683 3470 7632 3492 7634

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:45 PM EDT, 35 minutes earlier.

Area forecast discussion, May 20, 8:45 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT FRI MAY 20 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...CURRENT FCST IS ON TRACK.
NOT PLANNING ANY CHANGES AT THIS TIME AS SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE FORECAST AREA.

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS EXPECTED TONIGHT WITH
OCCASIONAL IFR IN SHOWERS AND A FEW TSTMS. CONDITIONS WILL IMPROVE
RAPIDLY DURING THE MORNING SUNDAY IN THE WAKE OF COLD FRONTAL
PASSAGE.

&&

.MARINE...COLD FRONT NOW DROPPING THROUGH THE COASTAL COUNTIES AND
WILL MOVE OFFSHORE LATER TONIGHT. SEAS AT DUCK ARE 2-3 FEET AND AT
DIAMOND BUOY 6 FEET. EVEN THOUGH SEAS OVER THE NORTHERN COASTAL
WATERS ARE BELOW FORECAST...EXPECT THEM TO COME UP AFTER FRONT
PASSES. FORECAST IN GOOD SHAPE. NO CHANGES PLANNED THIS EVENING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135 UNTIL 8 PM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ154-156 FROM 6 PM FRIDAY TO 1 PM
     TUESDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150-152 FROM 6 PM FRIDAY TO 8 PM
     MONDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ158 UNTIL 8 AM SATURDAY.
&&

RAP/HSA
Hazardous weather outlook, May 20, 4:02 AM EDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 AM EDT FRI MAY 20 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>094-
210815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
402 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.
A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY
NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE
EVENING.

NCZ095-098-103-104-210815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
402 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.
A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS
AND THUNDERSTORMS. THERE IS A MODERATE THREAT OF RIP CURRENTS
SOUTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY
NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE
EVENING.

In the hours before

Special weather statement, May 20, 9:07 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
907 PM EDT FRI MAY 20 2005

NCZ029-044>047-079>081-090>095-098-103-104-210215-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
907 PM EDT FRI MAY 20 2005

...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL
AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES...

AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS
WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40
MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN
CRAVEN COUNTIES...INCLUDING THE CITIES OF
NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND SMALL. RAINFALL WILL FALL AT
A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.
Special weather statement, May 20, 9:07 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
907 PM EDT FRI MAY 20 2005

NCZ029-044>047-079>081-090>095-098-103-104-210215-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
907 PM EDT FRI MAY 20 2005

...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL
AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES...

AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS
WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40
MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN
CRAVEN COUNTIES...INCLUDING THE CITIES OF
NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. RAINFALL WILL FALL
AT A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:14 PM EDTSpecial Marine WarningMHX46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.